Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 268, NWS Tallahassee, FL

September 18, 2018Jackson County, Florida; Geneva County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 18, 2018, 3:59 PM CDT for Jackson County, Florida; Geneva County, Houston County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2018, 3:59 PM CDT (20:59 UTC)
Expired
Sep 18, 2018, 4:45 PM CDT
In force
46 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Geneva County, AL, Houston County, AL, Jackson County, FL

The radar

The Ft Rucker radar (KEOX), 41 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 4:04 PM CDTTSTM WND DMG1 S Merritts Crossroads, ALSEVERAL TREES AND POWERLINES REPORTED DOWN ON ATWELL, NEW HOPE, AND PROVIDENCE ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

811 
WUUS52 KTAE 182059
SVRTAE
ALC061-069-FLC063-182145-
/O.NEW.KTAE.SV.W.0268.180918T2059Z-180918T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
359 PM CDT TUE SEP 18 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Eastern Geneva County in southeastern Alabama...
  Central Houston County in southeastern Alabama...
  Northern Jackson County in the Panhandle of Florida...

* Until 445 PM CDT.

* At 359 PM CDT, a severe thunderstorm was located near Slocomb, or 8
  miles north of Graceville, moving east at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cottonwood, Graceville, Dothan, Taylor, Slocomb, Cowarts, Malvern,
  Rehobeth, Avon, Madrid, Memphis, Garretts Crossroads, Wilson Mill,
  Southern Junction, Merritts Crossroads, Keytons, Light, Fadette,
  Green Acres and Lovetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3128 8539 3109 8518 3095 8550 3098 8552
      3099 8550 3100 8554 3114 8567
TIME...MOT...LOC 2059Z 283DEG 26KT 3107 8553 

HAIL...0.88IN
WIND...60MPH
 
$$

LN
2 follow-up statements
841 
WWUS52 KTAE 182117
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
417 PM CDT TUE SEP 18 2018

ALC061-069-FLC063-182145-
/O.CON.KTAE.SV.W.0268.000000T0000Z-180918T2145Z/
Geneva AL-Houston AL-Jackson FL-
417 PM CDT TUE SEP 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EASTERN GENEVA...CENTRAL HOUSTON AND NORTHERN JACKSON COUNTIES...

At 416 PM CDT, a severe thunderstorm was located near Cottonwood,
moving east at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cottonwood, Graceville, Dothan, Taylor, Slocomb, Cowarts, Malvern,
Rehobeth, Avon, Madrid, Memphis, Garretts Crossroads, Wilson Mill,
Southern Junction, Merritts Crossroads, Keytons, Light, Fadette,
Green Acres and Lovetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3128 8539 3109 8518 3095 8550 3098 8552
      3099 8550 3100 8554 3114 8567
TIME...MOT...LOC 2116Z 283DEG 26KT 3104 8539 

HAIL...0.88IN
WIND...60MPH
 
$$

LN
510 
WWUS52 KTAE 182142
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
442 PM CDT TUE SEP 18 2018

ALC061-069-FLC063-182152-
/O.EXP.KTAE.SV.W.0268.000000T0000Z-180918T2145Z/
Geneva AL-Houston AL-Jackson FL-
442 PM CDT TUE SEP 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GENEVA...CENTRAL
HOUSTON AND NORTHERN JACKSON COUNTIES WILL EXPIRE AT 445 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

LAT...LON 3128 8539 3109 8518 3095 8550 3098 8552
      3099 8550 3100 8554 3114 8567
TIME...MOT...LOC 2142Z 283DEG 26KT 3100 8519 

$$

LN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:22 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 18, 2:22 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
322 PM EDT Tue Sep 18 2018

.NEAR TERM [Through Tonight]...

Deep layer ridging is in place over the eastern Gulf waters and
the FL Peninsula, with a trough pushing eastward off the mid-
Atlantic coastline. This is producing mostly west- northwesterly
flow over the tri-state area. The movement of the trough aloft,
combined with our diurnal seabreeze circulation is enhancing
development of showers and thunderstorms somewhat this afternoon.
Later, with the loss of daytime heating, storms over lad will wind
down within a few hours of sunset and overnight convection will
be focused over our offshore waters. Temperatures are currently
making their peak in the low-mid 90s and will cool overnight into
the low-mid 70s. Patchy fog will be possible in south central GA
in the early morning hours.

.SHORT TERM [Wednesday Through Thursday Night]...

The upper ridge over the Southern Plains will build steadily
eastward to a position over the Carolinas by 12Z Friday. At the
surface, a surface trough will be dissipating over the area with a
ridge to the north. Offshore flow will keep sea-breeze induced
showers and storms confined to areas south of U.S. 84. This will
lead to another hotter than normal day with highs across inland
areas in the lower to mid 90s and heat indices around 100. By
Thursday, the surface high will push off the Mid Atlantic Coast with
low level winds veering to easterly. Subsidence underneath the upper
ridge will suppress activity across our GA zones with chance PoPs
further south and west. Temperatures will be a degree or two lower
than on Wednesday.

.LONG TERM [Friday Through Tuesday]...

Deep-layer ridging to the northeast and subsidence ahead of an
approaching TUTT will keep convection relatively suppressed through
Friday and Saturday. After that time, the TUTT will move west and
deep layer flow will become southerly. This will increase our PoPs
to around 40% from Sunday into early next week.

&&

.AVIATION [Through 18Z Wednesday]...

VFR conditions should prevail through the period at most sites
with the brief possible exceptions of thunderstorms this afternoon
across the area and patchy (<20% coverage) MVFR vsbys around
sunrise near VLD. Winds will be light.

&&

.MARINE...

Winds will be light for the beginning of the period shifting from
southwesterly on Tuesday and Wednesday to an easterly regime from
Thursday through the weekend. During this latter period, nightly
surges of winds up to 15 knots will be possible.

&&

.FIRE WEATHER...

With light winds and RH values above critical thresholds, Red
Flag Conditions are not expected through the next few days.
Scattered thunderstorms are possible each afternoon as well.

&&

.HYDROLOGY...

Flooding will not be a concern over the next several days.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  94  73  92  73 /  10  30  10  30  20
Panama City   76  91  75  90  74 /  10  20  10  30  30
Dothan        72  94  72  92  71 /  10  10   0  30  20
Albany        73  95  73  93  71 /  10  10   0  20  10
Valdosta      73  94  73  92  71 /  10  10  10  20  10
Cross City    75  94  73  93  72 /  10  30  20  30  10
Apalachicola  77  90  76  88  76 /  10  20  10  20  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Nguyen
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...Nguyen
MARINE...Wool
FIRE WEATHER...LN
HYDROLOGY...Wool

In the hours before

Special weather statement, Sep 18, 2:57 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
257 PM CDT TUE SEP 18 2018

FLZ008-108-182045-
Central Walton FL-South Walton FL-
257 PM CDT TUE SEP 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WALTON COUNTY UNTIL
345 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Niceville, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eglin Air Force Base, Freeport, New Home, Portland and Pleasant
Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3071 8639 3070 8614 3046 8616 3046 8619
      3048 8620 3049 8619 3050 8620 3049 8620
      3047 8624 3049 8625 3048 8629 3050 8639
TIME...MOT...LOC 1957Z 273DEG 16KT 3061 8642

11-NGUYEN
Special weather statement, Sep 18, 3:23 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
323 PM CDT TUE SEP 18 2018

ALZ068-069-FLZ011-182115-
Houston AL-Geneva AL-Jackson FL-
323 PM CDT TUE SEP 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GENEVA...HOUSTON AND
NORTH CENTRAL JACKSON COUNTIES UNTIL 415 PM CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cottonwood, moving northeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cottonwood, Dothan, Taylor, Kinsey, Ashford, Cowarts, Webb, Malvern,
Rehobeth, Avon, Madrid, Gordon, Memphis, Pansey, Grangeburg, Garretts
Crossroads, Enon, Wilson Mill, Barber and Merritts Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3117 8510 3116 8509 3114 8506 3112 8506
      3111 8503 3107 8503 3091 8533 3110 8555
      3131 8534 3131 8530
TIME...MOT...LOC 2022Z 239DEG 49KT 3106 8534

LN
Special weather statement, Sep 18, 3:52 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
352 PM CDT TUE SEP 18 2018

FLZ008-108-182130-
Central Walton FL-South Walton FL-
352 PM CDT TUE SEP 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WALTON COUNTY UNTIL
430 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eglin Air Force Base, or 11 miles north of Santa Rosa Beach, moving
northeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Eglin Air Force Base, Freeport, New Home, Portland, Villa Tasso and
Rock Hill.

LAT...LON 3059 8639 3069 8621 3053 8598 3049 8620
      3050 8620 3049 8626 3047 8631 3048 8633
      3047 8634 3046 8639 3052 8640
TIME...MOT...LOC 2052Z 239DEG 49KT 3054 8625

LN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 5:43 AM CDTSpecial Marine WarningTAE32 min
Sep 18, 2:57 PM CDTSpecial Weather StatementTAEWalton48 min
Sep 18, 3:52 PM CDTSpecial Weather StatementTAEWalton38 min
Sep 18, 4:18 PM CDTSpecial Weather StatementTAEGadsden27 min
Sep 18, 4:49 PM CDTSpecial Weather StatementTAECalhoun41 min
Sep 18, 5:51 PM CDTSpecial Weather StatementTAEWakulla39 min
Sep 18, 3:23 PM CDTSpecial Weather StatementTAEHouston52 min
Sep 18, 4:08 PM CDTSpecial Weather StatementTAECoffee52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.